Proton pump inhibitors linked to osteoporotic fractures

October 1, 2008

Taking proton pump inhibitors to treat ulcers and gastroesophageal reflux disease for long periods of time increases the risk of osteoporosis-related fractures, particularly hip fractures, according to a report in the Aug.

Taking proton pump inhibitors to treat ulcers and gastroesophageal reflux disease for long periods of time increases the risk of osteoporosis-related fractures, particularly hip fractures, according to a report in the Aug. 12 issue of the Canadian Medical Association Journal.

Laura E. Targownik, MD, and colleagues from the University of Manitoba in Winnipeg, Canada, compared the use of proton pump inhibitors among 15,792 cases of osteoporosis-related fractures (hip, vertebra, or wrist) and 47,289 matched controls.

The researchers found no significant increase in overall osteoporosis-related fracture risk with use of proton pump inhibitors for 6 years or less, but a significant increase with 7 or more years of exposure (adjusted odds ratio, 1.92). For hip fractures, there was a significant increase in risk after exposure to proton pump inhibitors for 5 or more years (adjusted OR, 1.62), which increased even further after 7 or more years of exposure (adjusted OR, 4.55), the study authors report.

“Clinicians must weigh the proven benefits of proton pump inhibitors when appropriately prescribed against the potential risk of osteoporotic fracture,” J. Brent Richards, MD, and David Goltzman, MD, from McGill University in Montreal, Quebec, Canada, write in an accompanying editorial. (Two of the study authors report financial relationships with the pharmaceutical industry.)
Targownik LE, Lix LM, Metge CJ, et al. Use of proton pump inhibitors and risk of osteoporosis-related fractures. CMAJ. 2008;179:319-326.